zbMATH — the first resource for mathematics

Non-commutative desingularization of determinantal varieties. I. (English) Zbl 1204.14003
Let \(K\) be a field and \(X=(x_{ij})\) a \((m\times n)\)-matrix of indeterminates over \(K\), \(n\geq m\). With \(S=K[x_{ij}]\), \(X\) determines the generic \(S\)-linear map \(\phi:S^n\rightarrow S^m.\) Let \(\text{Spec}R\) be the locus in \(\text{Spec}S\) where \(\phi\) has non-maximal rank: \(R\) is the quotient of \(S\) given by the maximal minors of \(X\), and is the generic determinantal variety.
The classical \(R\)-modules \(M_a=\text{cok}\bigwedge^a_S\phi\) are maximal Cohen-Macaulay and are resolved by the Buchsbaum-Rim complex. In this article the authors prove that the \((M_a)_a\) yields a kind of non-commutative desingularization of the singular variety \(\text{Spec} R\): For \(1\leq a\leq m\) put \(M_a=\text{cok}\bigwedge^a_S\phi\) and \(M=\bigoplus_a M_a\). Then \(E=\text{End}_R(M)\) is maximal Cohen-Macaulay as an \(R\)-module with finite global dimension. That is, \(E\) is a non-commutative desingularization of \(\text{Spec} R\).
If \(m=n\) then \(R\) is the hypersurface \(R=S/(\det\phi)\) and so \(R\) is Gorenstein and the non-commutative desingularization is an example of a non-commutative crepant resolution.
The authors give a description by generators and relations of the non-commutative resolution \(E\) by stating that \(E\) as a \(K\)-algebra is isomorphic to the path algebra \(K\tilde Q\) of some quiver \(\tilde Q\).
The results above are purely algebraic, but are proved by relating them to algebraic geometry. The classical fact that \(\text{Spec} R\) has a Springer type resolution of singularities is frequently used: Define the incidence variety \[ \mathcal Z=\{([\lambda],\theta)\in\mathbb P^{m-1}(K)\times M_{m\times n}(K)|\lambda\theta=0\} \] with projections \(p^\prime:\mathcal Z\rightarrow\mathbb P^{m-1}\) and \(q^\prime:\mathbb Z\rightarrow\text{Spec} R\). The key geometric facts then include: The scheme \(\mathcal Z\) is projective over \(\text{Spec} R\), which is of finite type over \(K\). The \(\mathcal O_{\mathcal Z}\)-module \[ \mathcal T := p^{\prime\ast}\left(\bigoplus^m_{a=1}\left(\bigwedge^{a-1}\Omega_{\mathbb P^{m-1}}\right)(a)\right) \] is a classical tilting bundle on \(\mathcal Z\) , i.e.
(1) \(\mathcal T\) is a locally free sheaf, in particular, a perfect complex on \(\mathcal Z\),
(2) \(\mathcal T\) generates the derived category \(\mathcal D(\text{Qch}(\mathcal Z))\); \(\text{Ext}^\bullet_{\mathcal O_{\mathcal Z}}(\mathcal T, C)=0\) for a complex \(C\) in \(\mathcal D(\text{Qch}(\mathcal Z))\) implies \(C\cong 0\),
(3) \(\text{Hom}_{\mathcal O_{\mathcal Z}}(\mathcal T,\mathcal T[i])=0\) for \(i\neq 0\),
(4) \(M\cong \mathbf{R}q^\prime_\ast\mathcal T\) and
(5) \(E\cong\text{End}_{\mathcal Z}(\mathcal T)\).
These geometric considerations leads to an interesting and important result stating that the variety \(\mathcal Z\) is the fine moduli space for the \(\tilde Q\)-representations \(W\) of dimension vector \((1,m-1,\left(\begin{smallmatrix} m-1\\2\end{smallmatrix}\right),\dots,1)\) that are generated by the last component \(W_m\).
The proofs of the results depends mostly on the explicit computation of the cohomology of certain homogeneous bundles on \(\mathcal P^{m-1}\), determination of higher direct images of twisted bundles of homomorphisms between the modules of differential forms and other technical results. The article is more or less self contained, containing e.g. the construction of the projective tautological Koszul complex. In addition, of interest in itself is a construction of projective resolutions from sparse spectral sequences. This is then used in to construct the non-commutative desingularization \(E\) above, with algebra structure given by the quiverized Clifford algebra and its presentation.
Particularly nice is the treatment of the noncommutative desingularization as a moduli space for representations. It is really interesting to notice that the points in \(\mathcal Z\) corresponding to the simple representations in \(W\) as those lying over the non-singular locus of \(\text{Spec} R\).
The article is strongly recommended to anyone who will understand this level of representation theory in the algebraic geometric view. Be prepared to use a lot of effort to go through all proofs in detail.

14A22 Noncommutative algebraic geometry
13C14 Cohen-Macaulay modules
14E15 Global theory and resolution of singularities (algebro-geometric aspects)
14C40 Riemann-Roch theorems
16S38 Rings arising from noncommutative algebraic geometry
13D02 Syzygies, resolutions, complexes and commutative rings
16G20 Representations of quivers and partially ordered sets
Full Text: DOI arXiv
[1] Beĭlinson, A.A.: Coherent sheaves on P n and problems in linear algebra. Funk. Anal. Prilozh. 12(3), 68–69 (1978). MR509388
[2] Berenstein, D., Leigh, R.G.: Resolution of stringy singularities by non-commutative algebras. J. High Energy Phys. (6), Paper 30, 37 (2001). MR1849725
[3] Bezrukavnikov, R.: Noncommutative counterparts of the Springer resolution. In: International Congress of Mathematicians, vol. II, pp. 1119–1144. Eur. Math. Soc., Zürich (2006). MR2275638 · Zbl 1135.17011
[4] Bondal, A.I.: Representations of associative algebras and coherent sheaves. Izv. Akad. Nauk SSSR Ser. Mat. 53(1), 25–44 (1989). MR992977
[5] Bondal, A.I., Polishchuk, A.E.: Homological properties of associative algebras: the method of helices. Izv. Ross. Akad. Nauk Ser. Mat. 57(2), 3–50 (1993). MR1230966 · Zbl 0847.16010
[6] Bourbaki, N.: Éléments de mathématique. Algèbre commutative. Springer-Verlag, Berlin (2007). Reprint of the 1998 original. Chap. 10. MR2333539
[7] Buchsbaum, D.A., Rim, D.S.: A generalized Koszul complex. II. Depth and multiplicity. Trans. Am. Math. Soc. 111, 197–224 (1964). MR0159860 · Zbl 0131.27802 · doi:10.1090/S0002-9947-1964-0159860-7
[8] Buchweitz, R.-O., Leuschke, G.J.: Factoring the adjoint and maximal Cohen-Macaulay modules over the generic determinant. Am. J. Math. 129(4), 943–981 (2007). MR2343380 · Zbl 1186.13005 · doi:10.1353/ajm.2007.0022
[9] Eagon, J.A., Northcott, D.G.: Ideals defined by matrices and a certain complex associated with them. Proc. R. Soc. Ser. A 269, 188–204 (1962). MR0142592 · Zbl 0106.25603 · doi:10.1098/rspa.1962.0170
[10] Eisenbud, D., Schreyer, F.-O., Weyman, J.: Resultants and Chow forms via exterior syzygies. J. Am. Math. Soc. 16(3), 537–579 (2003) (electronic). MR1969204 · Zbl 1069.14019 · doi:10.1090/S0894-0347-03-00423-5
[11] Gaeta, F.: Détermination de la chaîne syzygétique des idéaux matriciels parfaits et son application à la postulation de leurs variétés algébriques associées. C. R. Acad. Sci. Paris 234, 1833–1835 (1952). MR0048093 · Zbl 0046.14801
[12] Grothendieck, A.: Éléments de géométrie algébrique. III. Étude cohomologique des faisceaux cohérents. II, Inst. Hautes Études Sci. Publ. Math. (17), 91 (1963). MR0163911
[13] Hille, L., Van den Bergh, M.: Fourier-Mukai transforms. In: Handbook of Tilting Theory. London Math. Soc. Lecture Note Ser., vol. 332, pp. 147–177. Cambridge University Press, Cambridge (2007). MR2384610
[14] Iyama, O., Reiten, I.: Fomin-Zelevinsky mutation and tilting modules over Calabi-Yau algebras. Am. J. Math. 130(4), 1087–1149 (2008). MR2427009 · Zbl 1162.16007 · doi:10.1353/ajm.0.0011
[15] Kaledin, D.: Derived equivalences by quantization. Geom. Funct. Anal. 17(6), 1968–2004 (2008). MR2399089 · Zbl 1149.14009 · doi:10.1007/s00039-007-0623-x
[16] Lang, S.: Algebra, 3rd edn., Graduate Texts in Mathematics, vol. 211, Springer-Verlag, New York (2002). MR1878556 · Zbl 0984.00001
[17] Leuschke, G.J.: Endomorphism rings of finite global dimension. Canad. J. Math. 59(2), 332–342 (2007). MR2310620 · Zbl 1132.16012 · doi:10.4153/CJM-2007-014-1
[18] Mac Lane, S.: Categories for the Working Mathematician, 2nd edn., Graduate Texts in Mathematics, vol. 5. Springer-Verlag, New York (1998). MR1712872 · Zbl 0906.18001
[19] Rickard, J.: Morita theory for derived categories. J. Lond. Math. Soc. (2) 39(3), 436–456 (1989). MR1002456 · Zbl 0672.16034 · doi:10.1112/jlms/s2-39.3.436
[20] Szendroi, B.: Non-commutative Donaldson-Thomas invariants and the conifold. Geom. Topol. 12(2), 1171–1202 (2008). MR2403807 · Zbl 1143.14034 · doi:10.2140/gt.2008.12.1171
[21] Van den Bergh, M.: Non-commutative crepant resolutions. In: The Legacy of Niels Henrik Abel, pp. 749–770. Springer, Berlin (2004). MR2077594 · Zbl 1082.14005
[22] Van den Bergh, M.: Three-dimensional flops and noncommutative rings. Duke Math. J. 122(3), 423–455 (2004). MR2057015 · Zbl 1074.14013 · doi:10.1215/S0012-7094-04-12231-6
[23] Vetter, U.: Generic maps revised. Commun. Algebra 20(9), 2663–2684 (1992). MR1176833 · Zbl 0783.13009 · doi:10.1080/00927879208824484
[24] Weyman, J.: Cohomology of Vector Bundles and Syzygies. Cambridge Tracts in Mathematics, vol. 149. Cambridge University Press, Cambridge (2003). MR1988690 · Zbl 1075.13007
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.